Alert archive / Louisiana / Coastal Flood Statements in 2009

Coastal Flood Statement 2, NWS Lake Charles, LA

October 28, 2009

NWS Lake Charles, LA issued this coastal flood statement at Oct 28, 2009, 8:56 AM CDT. It took effect at Oct 29, 2009, 7:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 28, 2009, 8:56 AM CDT (13:56 UTC)
In effect from
Oct 29, 2009, 7:00 AM CDT
Expired
Oct 28, 2009, 2:02 PM CDT
In force
Issued by
NWS Lake Charles, LA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS44 KLCH 281356
CFWLCH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
856 AM CDT WED OCT 28 2009

...MINOR COASTAL FLOODING POSSIBLE ON THURSDAY...

.INCREASING SOUTHERLY WINDS ACROSS THE WESTERN GULF OF MEXICO WILL 
GENERATE LONG-PERIOD SOUTHERLY SWELLS THAT MOVE ONSHORE THE WESTERN 
UPPER GULF COAST STATES. SUCCESSIVE INCOMING SWELLS WILL IMPEDE THE 
DRAINAGE OF THE HIGH TIDES. 


LAZ051>054-TXZ215-216-290200-
/O.NEW.KLCH.CF.S.0002.091029T1200Z-091030T2300Z/
CAMERON-VERMILION-IBERIA-ST. MARY-JEFFERSON-ORANGE-
856 AM CDT WED OCT 28 2009

THE ACTUAL TIDES WILL BE RUNNING FROM 1 TO 2 FEET ABOVE THE 
PREDICTED LUNAR TIDES FROM THURSDAY TO FRIDAY.

THE ACTUAL HIGH TIDES WILL BE RUNNING BETWEEN 3 AND 3.5 FEET
BY MIDAFTERNOON THURSDAY. OTHERWISE...THE ACTUAL TIDES WILL
CONTINUE RUNNING ABOVE THE PREDICTED TIDES INTO FRIDAY...BEFORE
RETURNING TO MORE NORMAL VALUES BY FRIDAY EVENING...WITH PASSAGE OF
COLD FRONT.



$$
1 follow-up statement
000 
WHUS44 KLCH 281902
CFWLCH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LAKE CHARLES LA
202 PM CDT WED OCT 28 2009

...MINOR COASTAL FLOODING POSSIBLE ON THURSDAY AND THURSDAY EVENING...

.INCREASING SOUTHERLY WINDS ACROSS THE WESTERN GULF OF MEXICO WILL 
GENERATE LONG-PERIOD SOUTHERLY SWELLS THAT MOVE ONSHORE THE WESTERN 
UPPER GULF COAST STATES. SUCCESSIVE INCOMING SWELLS WILL IMPEDE THE 
DRAINAGE OF THE HIGH TIDES

LAZ051>054-TXZ215-216-291100-
/O.CAN.KLCH.CF.S.0002.091029T1200Z-091030T2300Z/
/O.NEW.KLCH.CF.Y.0001.091029T1200Z-091031T0000Z/
CAMERON-VERMILION-IBERIA-ST. MARY-JEFFERSON-ORANGE-
202 PM CDT WED OCT 28 2009

...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM THURSDAY TO 7 PM
CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A COASTAL
FLOOD ADVISORY...WHICH IS IN EFFECT FROM 7 AM THURSDAY TO 7 PM
CDT FRIDAY. 

THE ACTUAL TIDES WILL BE RUNNING FROM 1 TO 2 FEET ABOVE THE
PREDICTED LUNAR TIDES FROM THURSDAY TO FRIDAY.

THE ACTUAL HIGH TIDES WILL BE RUNNING NEAR 3.5 FEET BY MIDAFTERNOON
THURSDAY. OTHERWISE...THE ACTUAL TIDES WILL CONTINUE RUNNING ABOVE
THE PREDICTED TIDES INTO FRIDAY...BEFORE RETURNING TO MORE NORMAL
VALUES BY FRIDAY EVENING...WITH PASSAGE OF A STRONG COLD FRONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this coastal flood statement went out at Oct 28, 7:58 AM CDT, 58 minutes earlier.

Area forecast discussion, Oct 28, 7:58 AM CDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
758 AM CDT WED OCT 28 2009

.DISCUSSION...
MY APOLOGIES FOR THE SIGNIFICANTLY DELAYED DISCUSSION...THERE WAS
QUITE A BIT TO DIGEST THIS MORNING.

WATER VAPOR SATELLITE IMAGERY/UPPER AIR ANALYSIS SHOWED THE UPPER
LOW THAT HELPED BRING THE RAINFALL ON MONDAY LIFTING THROUGH THE
OHIO VALLEY TOWARD NEW ENGLAND...WHILE THE NEXT SYSTEM TO IMPACT
THE AREA WAS DIGGING INTO THE DESERT SOUTHWEST.

AT THE SURFACE...THE FLOW OVER THE WESTERN GULF HAS ALREADY BECOME
SOUTHERLY WITH HIGH PRESSURE CENTERED JUST OFF TO OUR EAST.

AREAS OF FOG...SOME DENSE OVER PARTS OF CENTRAL LOUISIANA...HAVE
DEVELOPED AMID THE LIGHT WINDS AND RECENTLY RAINED UPON GROUND
UNDERNEATH THE CLEAR OVERNIGHT SKY. THIS FOG SHOULD QUICKLY ERODE
WITHIN A FEW HOURS OF SUNRISE...BUT GIVEN SEVERAL OBS AOB 1/4
SM...FELT IT PRUDENT TO ISSUE A DENSE FOG ADVISORY.

OTHERWISE...WEATHER TODAY WILL BE GENERALLY BENIGN...WITH
TEMPERATURES WARMING INTO THE UPPER 70S AMID STRENGTHENING
SOUTHERLY FLOW AS THE GRADIENT TIGHTENS OVER THE AREA BETWEEN THE
DEPARTING SFC HIGH TO THE EAST AND A DEVELOPING LOW PRESSURE
SYSTEM NEAR THE TX/OK PANHANDLES.

AS THE UPPER LEVEL SYSTEM DIGS TOWARD THE FOUR CORNERS AND THE
UPPER LEVEL JET INTENSIFIES OVER THE SOUTHERN PLAINS...THE
DOWNSTREAM RESULT WILL BE THE AN EASTWARD SHIFT OF A 20-30KT
LLJ...WHICH WILL ACCELERATE THE RETURN OF GULF MOISTURE TO THE
AREA...AND INDUCE THE FRONTAL BOUNDARY OVER THE GULF OF MEXICO TO
BEGIN TO RETREAT NORTH AS A WARM FRONT. THIS BOUNDARY IS PROGGED
TO LIFT NORTH THROUGH THE AREA AFTER MIDNIGHT...AND IS EXPECTED TO
SET OFF THE INITIAL ROUND OF SHOWERS AND THUNDERSTORMS IN WHAT
LOOKS TO BE A RELATIVELY PROLONGED RAIN EVENT.

PRECIPITABLE WATER...WHICH WAS A PALTRY .55 INCHES ON THE SOUNDING
YESTERDAY EVENING...IS PROGGED TO INCREASE TO IN EXCESS OF 2
INCHES BY TONIGHT. RAINFALL...COURTESY OF ISENTROPIC ASCENT...MAY
BEGIN TO SPREAD INLAND AS EARLY AS LATE THIS AFTERNOON...BUT MORE
CONVECTIVE RAINS ARE EXPECTED TONIGHT AS THE WARM FRONT LIFTS TO
THE NORTH. AS INSTABILITY BEGINS TO INCREASE TONIGHT...WIND SHEAR
WILL ALREADY BE SUPPORTIVE OF A SEVERE THREAT AS THE WARM FRONT
MOVES INLAND. THE PROBABILITY IS LOW...BUT NOT ZERO...THAT SOME
THUNDERSTORMS OVERNIGHT COULD PRODUCE DAMAGING WINDS AND/OR
TORNADOES.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY AMID THE
WARM/MOIST ADVECTION REGIME...INCREASING IN COVERAGE AS MID/UPPER
LEVEL PERTURBATIONS LIFT ACROSS THE AREA IN THE FAST MID/UPPER
LEVEL SOUTHWESTERLY FLOW AHEAD OF THE MAIN STORM SYSTEM TO THE
WEST. THE HIGH PRECIPITABLE WATER...NEARLY TWO STANDARD DEVIATIONS
ABOVE NORMAL...WILL RESULT IN SHOWERS AND THUNDERSTORMS THAT ARE
VERY EFFICIENT RAINFALL PRODUCERS. IN ADDITION...THE PRESENCE OF
MODEST INSTABILITY AMID SUPPORTIVE BULK SHEAR WILL MAINTAIN THE
SEVERE WEATHER THREAT.

THE LLJ ON THURSDAY IS PROGGED NEAR 40 KTS BY THE NAM AND
GFS...SO IT IS ALMOST CERTAIN THAT A LAKE WIND ADVISORY WILL BE
REQUIRED INLAND...WITH A SMALL CRAFT ADVISORY FOR THE GULF WATERS
AND INLAND LAKES/BAYS. IN ADDITION...THE PERSISTENT AND STRONG
SOUTHERLY FETCH WILL RESULT IN A TIDES RUNNING NEARLY A FOOT ABOVE
THE ASTRONOMICAL TIDES...WITH TIDE READINGS FORECAST TO BE AROUND
3 FEET AT SABINE PASS AND CALCASIEU PASS. THIS IS NOT SIGNIFICANT
ENOUGH FOR COASTAL FLOODING...BUT IT WILL IMPEDE DRAINAGE.

FORCING FROM THE FRONT ITSELF WILL COME INTO PLAY THURSDAY
NIGHT...AS THE BOUNDARY IS FORECAST TO ENTER EAST TEXAS...AND THEN
CONTINUE SLOWLY EASTWARD...PERHAPS REACHING A LAKE CHARLES TO
ALEXANDRIA LINE BY FRIDAY MORNING. LOCATIONS ALONG AND WEST OF
THIS LINE HAVE BEEN PLACED IN A FLASH FLOOD WATCH STARTING
THURSDAY MORNING AND RUNNING THROUGH FRIDAY MORNING. THE AREAL
AND/OR TEMPORAL EXTENT OF THE WATCH MAY NEED ADJUSTMENT AS THE
EVENT NEARS OR GETS UNDERWAY.

MODEL PROGS THIS MORNING WITH THE PROGRESSION OF THE FRONT HAVE
BECOME A BIT MORE UNSETTLING...ACTUALLY SLOWING THE EASTWARD
PROGRESSION OF THE BOUNDARY...AND THUS THE RAINFALL...WITH A WAVE
OF LOW PRESSURE DEVELOPING ALONG IT OFF THE SOUTH TEXAS COAST. THE
RESULT IS RAINFALL NOW LINGERING WELL INTO FRIDAY NIGHT AND INTO
AT LEAST THE FIRST HALF OF SATURDAY. WILL KEEP AT LEAST LOW TO MID
RANGE CHANCE POPS INTO SATURDAY...AND CONTINUE TO MONITOR TRENDS.

FORECAST BEYOND SATURDAY WAS CHANGED LITTLE.

&&

.AVIATION...
AREAS OF DENSE FOG 1/4SM OR LESS IS CURRENTLY OVER C AND SC
LA...AFFECTING KAEX/KLFT TERMINALS WITH LIFR VSBY THRU 14-15Z THIS
MORNING. ELSEWHERE AT KARA/KLCH/KBPT...THE FOG IS MAINLY PATCHY AT
BEST AND THIN...RESULTING IN A WIDE RANGE OF VSBY FROM P6SM TO LESS
THAN 1SM AT TIMES. AFTER 15Z...MAINLY VFR CAN BE EXPECTED THRU EARLY
AFTERNOON...WITH SE WINDS INCREASING OVER 15KTS AT KBPT/KLCH WHERE
THE PRESSURE GRADIENT BEGINS TO TIGHTEN OVER E TX/SW LA. AFTER
00Z...INTRODUCE VCSH TO ALL SITES AS MOISTURE BEGINS TO INVADE FROM
THE GULF...WITH -RA PROB30 TSRA AFTER 06Z AS THE MOISTURE AND LIFT
SIGNIFICANTLY INCREASES WITH THE APPROACH OF THE LARGE STORM SYSTEM.

&&

.MARINE...
SOUTHERLY WINDS WILL INCREASE TODAY...BECOMING STRONG AND GUSTY
LATER TONIGHT INTO THURSDAY AS A WARM FRONT LIFTS TO THE NORTH.
SMALL CRAFT ADVISORIES ARE LIKELY TO BE NEEDED TONIGHT AND
TOMORROW FOR THESE WINDS AND THE RESULTING BUILDING SEAS. STRONG
THUNDERSTORMS CAN BE EXPECTED TONIGHT THROUGH FRIDAY AS A PACIFIC COLD
FRONT APPROACHES AND THEN MOVES MOVES THROUGH THE COASTAL WATERS.
GUSTY NORTHERLY WINDS IN THE WAKE OF THE FRONT THIS WEEKEND WILL
DIMINISH SUNDAY NIGHT AS HIGH PRESSURE BUILDS IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  78  73  81  69 /   0  70 100  90
KBPT  78  74  80  65 /  20  70 100 100
KAEX  78  68  79  66 /   0  70 100 100
KLFT  79  71  82  72 /   0  60  60  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR ACADIA-ALLEN-
     AVOYELLES-EVANGELINE-JEFFERSON DAVIS-LAFAYETTE-RAPIDES-ST.
     LANDRY-UPPER ST. MARTIN.

     FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
     FOR ALLEN-BEAUREGARD-CALCASIEU-CAMERON-JEFFERSON DAVIS-
     RAPIDES-VERNON.

TX...FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
     FOR HARDIN-JASPER-JEFFERSON-NEWTON-ORANGE-TYLER.

GM...SCEC FOR THE WATERS WEST OF CAMERON.

&&

PUBLIC/MARINE...13
AVIATION...08
Hazardous weather outlook, Oct 28, 6:29 AM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
629 AM CDT WED OCT 28 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-291130-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
629 AM CDT WED OCT 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
INCREASING SOUTHERLY WINDS WILL BEGIN TO RETURN GULF MOISTURE TO
THE AREA TODAY. THIS PROCESS WILL ACCELERATE TONIGHT AS A WARM
FRONT LIFTS NORTH THROUGH THE AREA. SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO BEGIN TO AFFECT THE AREA
TONIGHT. AS INSTABILITY AND SHEAR INCREASE DURING THE OVERNIGHT
HOURS...SO WILL THE CHANCE THAT SOME OF THUNDERSTORMS COULD BECOME
SEVERE...THOUGH THE OVERALL SEVERE WEATHER THREAT IS RELATIVELY
LOW. THE PRIMARY SEVERE WEATHER HAZARDS WOULD BE DAMAGING WINDS
AND TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL OCCUR ON
THURSDAY WITH THE APPROACH OF A SLOW MOVING COLD FRONT...ESPECIALLY
OVER EAST TEXAS AND INTO LOUISIANA WEST OF AN ALEXANDRIA TO LAKE
CHARLES LINE. A FLASH FLOOD WATCH HAS BEEN POSTED FOR THESE AREAS
FOR THE THREAT OF FLOODING RAINS FROM THURSDAY MORNING THROUGH
FRIDAY MORNING.

SOUTHERLY WINDS WILL INCREASE FURTHER ON THURSDAY...WITH SPEEDS
ALONG THE SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA COASTS RANGING
FROM 15 TO 25 MPH...WITH GUSTS TO BETWEEN 35 AND 40 MPH POSSIBLE.
A LAKE WIND ADVISORY WILL LIKELY BE REQUIRED OVER A GOOD PART OF
INLAND EAST TEXAS AND LOUISIANA...WITH SMALL CRAFT ADVISORIES
LIKELY OVER THE GULF WATERS.

THESE WINDS WILL ALSO RESULT IN COASTAL TIDES RUNNING NEAR 1 FOOT
ABOVE NORMAL ASTRONOMICAL TIDES...RESULTING IN TIDE VALUES AROUND
3 FEET AT CALCASIEU PASS AND SABINE PASS. WHILE THIS IS NOT HIGH
ENOUGH TO CAUSE COASTAL FLOODING...THIS ABOVE NORMAL TIDE WILL
IMPEDE DRAINAGE AND MAY EXACERBATE ANY FLOODING THAT OCCURS.

THE SEVERE WEATHER THREAT WILL ALSO CONTINUE INTO THURSDAY AND
THURSDAY NIGHT...AS MODEST INSTABILITY AND STRONG WIND SHEAR REMAIN
IN PLACE. THE STORM PREDICTION CENTER HAS OUTLINED THE ENTIRE AREA
IN A SLIGHT RISK...AND DAMAGING WINDS AND TORNADOES WILL CONTINUE
TO BE THE PRIMARY SEVERE WEATHER HAZARDS.

THE COLD FRONT WILL CONTINUE TO SLOWLY PROGRESS THROUGH THE AREA
ON FRIDAY...WITH THE SEVERE WEATHER AND HEAVY RAINFALL THREAT
CONTINUING. THE SPEED AT WHICH THE FRONT WILL MOVE IS SOMEWHAT
UNCERTAIN AT THIS TIME...BUT MODEL CONSENSUS AT THIS TIME SHIFTS
IT EAST OF THE AREA FRIDAY NIGHT. IF THIS PROVES CORRECT...SOME
RAINFALL WILL LINGER INTO SATURDAY...BUT THE SEVERE WEATHER
THREAT WOULD BE OVER...AS IN ALL LIKELIHOOD WOULD THE THREAT OF
FLOODING RAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT MAY BE
REQUIRED TONIGHT THROUGH FRIDAY NIGHT.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 5:06 AM CDTDense Fog AdvisoryLCHAllen, Avoyelles, Evangeline, Lafayette, Rapides, Saint Landry and 1 more4 hr
Oct 28, 5:44 AM CDTFlash Flood WatchLCHAllen, Beauregard, Rapides, Vernon61 hr
Oct 28, 9:56 AM CDTSmall Craft AdvisoryLCH57 hr
Oct 28, 2:02 PM CDTCoastal Flood AdvisoryLCH39 hr
Oct 28, 2:29 PM CDTLake Wind AdvisoryLCHAllen, Avoyelles, Beauregard, Evangeline, Lafayette, Rapides and 3 more32 hr

Nearby

Coastal Flood Statements in Louisiana, 2009Coastal Flood Statements in Texas, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.